Kentucky, 2019Tornado and Flooding in Kentucky, February 6 to 7, 2019
February 6 to 7, 2019 · NWS PAH · 5 events in 3 counties and zones
A line of thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning. Some severe weather continued through the midday hours as the line progressed up the lower Ohio Valley. This line of storms was the final round of heavy rain, which capped a very wet couple days that resulted in storm totals of 2 to 4 inches. Isolated higher amounts up to near 5 inches were reported. Isolated flooding was reported in some areas. Although instability was weak, very strong winds aloft facilitated isolated severe storms and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 6, 2:35 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 6, 2:35 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CST Wed Feb 6 2019
.SHORT TERM...(Tonight through Thursday night)
Issued at 232 PM CST Wed Feb 6 2019
A Flood Watch is now in effect and will continue through Thursday
evening. The message will remain the same that the biggest threat
will be the longer term areal flooding with an isolated threat of
flash flooding with any storm related heavier rains.
The main front lies to our south in Tennessee keeping the 60
degree plus dewpoints down there. A secondary front seems to be
draped along the Ohio River toward the bootheel of Missouri. North
of the boundary, temperatures are in the 40s to near 50 while
south of it, temperatures are around 60. The first wave of
moderate to heavy rain has come and gone leaving 1 to 2 inches
across the northern part of the area with an inch or less across
the southern half. A second wave of heavy rain is currently
moving east across southern Illinois and west Kentucky. Rainfall
rates are up to an inch an hour and many locations are seeing a
lot of standing water with ditches filling again quickly.
The main front will lift back north overnight. Models are fairly
inconsistent with the timing and placement of precipitation
overnight but there is enough confidence to say that there will be
a couple of more rounds of moderate to heavy rain that move
across the region.
There is a continued slight risk for severe weather both tonight
and tomorrow. Tonight will be more of an embedded low risk for
severe storms given today's cloud cover and regenerating overnight
rainfall. The greater chance is tomorrow morning as wind profiles
become more favorable with a warm front well to our north and an
approaching cold front.
Heavier rain becomes more aligned with a cold front that will
move from west to east across the area on Thursday. The front
should clear the area by 00Z with lingering post frontal
precipitation east of the region by 06z.
.LONG TERM...(Friday through Wednesday)
Issued at 232 PM CST Wed Feb 6 2019
High pressure moving across the upper midwest into the Great Lakes
region will gives us dry and cool conditions Friday into Friday
night, with temperatures starting to moderate on Saturday. Highs
Friday will only be in the upper 20s to middle 30s, with lows Friday
night in the teens. Highs Saturday will be in the 30s, with lows
Saturday night in the middle to upper 20s.
Models lift a warm front into the middle Mississippi/lower Ohio
valleys on Sunday, and this will bring us our next round of
precipitation. We may see some light snow in our far west counties
as early as late Saturday night, then precipitation chances will
quickly increase and spread across the entire PAH forecast area on
Sunday. Light snow at the onset will quickly transition to rain
from south to north Sunday morning as temperatures climb into the
upper 30s northwest to upper 40s southeast. Rain will continue into
Sunday night, and all but our far southern counties will see rain
change to light snow late Sunday night, changing back to rain by
late Monday morning.
Rain chances will increase Monday afternoon into Monday night as the
low associated with the warm front moves south of our region. Our
far northern and western counties will again have a chance of a
wintry mix late Monday night into early Tuesday morning, then
temperatures will climb into the middle 40s northwest to middle 50s
southeast and we will quickly switch back to all rain by late
Tuesday morning. Precipitation chances will end from west to east
Tuesday night, possibly ending as a little snow.
The current forecast location of the boundary will keep our best
precipitation chances focused across our southern half of counties,
and thus this is where we will see our highest rainfall totals.
Liquid totals right now look like a half inch to around an inch in
southwest Indiana, southern Illinois and much of southeast Missouri,
to possibly 2 inches in west kentucky and extreme southeast Missouri.
Light snow accumulations will be possible each late night/early
morning, but warming temperatures and rainfall on the snow will melt
any accumulations by late morning, each morning.
High pressure will build southwest of our region on Wednesday, and
we will see dry conditions Wednesday. West to northwest winds will
result in a cool down, with highs Wednesday in the upper 30s to
middle 40s.
&&
.AVIATION...
Issued at 232 PM CST Wed Feb 6 2019
Several rounds of widespread showers and isolated thunderstorms can
be expected through the TAF period. MVFR cigs and vsbys will be
common with showers, with periods of IFR conditions expected with
heavier showers. Thunderstorm chances are too isolated to include
in TAFs at this time. Winds will be variable around 6 kts with a
boundary sitting close to the TAF sites, with isolated gusts
possible with heavier showers and in/near any thunderstorms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday evening for ILZ075>078-080>094.
MO...Flood Watch through Thursday evening for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch through Thursday evening for INZ081-082-085>088.
KY...Flood Watch through Thursday evening for KYZ001>022.
&&
SHORT TERM...ML
LONG TERM...RST
AVIATION...RSTHazardous weather outlook, Feb 6, 3:26 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CST Wed Feb 6 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CST Wed Feb 6 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
A Flood Watch remains in effect tonight for the entire area.
Continued rounds of moderate to heavy rainfall may lead to areal
flooding. Isolated flash flooding with embedded thunderstorms is
also possible.
Strong to severe thunderstorms cannot be ruled out this evening
and overnight. Locally damaging wind gusts should be the main
hazard. However, given the amount of wind shear that will be
present, a brief spin up tornado or two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
A Flood Watch continues for the entire area through Thursday
evening. Rainfall totals from 2 to 4 inches with isolated higher
amounts are forecast. The areal flooding concern will continue,
along with the risk for isolated flash flooding.
There will be a risk of severe thunderstorms Thursday, especially
during the morning hours. Isolated strong wind gusts will be the
primary hazard but an isolated tornado cannot be ruled out.
Widespread rain is expected from Sunday through Tuesday, with
rainfall totals of a half inch to an inch in southwest Indiana,
southern Illinois, and portions of southeast Missouri, to around 2
inches in west Kentucky and extreme southeast Missouri.
Light snow is expected across most of the region early Sunday, and
again late Sunday night into early Monday. Light snow is possible
across the northwest half of the region late Monday night into early
Tuesday. Light snow accumulations are possible, but snow should
melt by midday both days due to warming temperatures and rainfall on
top of the snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through Thursday. Please relay
any measured rainfall, as well as any reports of flooding or
severe weather.
ML
In the hours before
Local storm report, Feb 6, 12:29 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HEAVY RAIN 5 SW MARION 37.68N 89.00W
02/06/2019 M2.05 INCH WILLIAMSON IL MESONET
MESONET STATION COWI2, CRAB ORCHARD IL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN NEW COLUMBIA 37.31N 88.78W
02/06/2019 M2.00 INCH MASSAC IL PUBLIC
&&Local storm report, Feb 6, 1:22 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
122 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN DUDLEY 36.79N 90.09W
02/06/2019 M2.32 INCH STODDARD MO TRAINED SPOTTER
&&Local storm report, Feb 6, 1:44 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN FISK 36.78N 90.20W
02/06/2019 M2.14 INCH STODDARD MO CO-OP OBSERVER
CO-OP OBSERVER STATION FSKM7, ST FRANCIS
RIVER.
&&Local storm report, Feb 6, 1:54 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HEAVY RAIN 1 WNW SIKESTON 36.89N 89.60W
02/06/2019 M2.02 INCH SCOTT MO MESONET
MESONET STATION D1593, 1 WNW SIKESTON.
&&Local storm report, Feb 6, 2:07 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLOOD 2 SSE DUDLEY 36.75N 90.08W
02/06/2019 STODDARD MO BROADCAST MEDIA
WATER OVER HIGHWAY H IN A FEW SPOTS NEAR
INTERSECTION WITH HIGHWAY ZZ.
&&
DWSEvent by event
2 flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flood, Daviess
- When
- February 6, 3:45 PM CST to 5:45 PM CST
- Where
- Daviess County, 1.38 mi N of Pettit to 1.4 mi N of Pettit
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -87.120
Sutherland Road was closed at the bridge over Panther Creek due to flooding.
Flood, Henderson
- When
- February 6, 3:57 PM CST to 5:45 PM CST
- Where
- Henderson County, 1.29 mi ENE of Anthoston to 0.66 mi ENE of Anthoston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -87.510
Kentucky Route 2677 was closed due to high water between Highway 136 and Airline Road.
Thunderstorm Wind, McCracken
- When
- February 7, 10:39 AM CST
- Where
- McCracken County, (Pah)barkley Arpt Pa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.070, -88.770
A peak wind gust to 60 mph was measured at the National Weather Service office in Paducah.
Thunderstorm Wind, McCracken
- When
- February 7, 10:40 AM CST to 10:46 AM CST
- Where
- McCracken County, 1.3 mi WNW of Cecil to Paducah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 37.110, -88.690
Power lines were blown down on Highway 1420 in the Ohio River flood plain. Power lines were also down on Highway 60 near downtown Paducah.
Tornado, Henderson
- When
- February 7, 11:57 AM CST to 11:59 AM CST
- Where
- Henderson County, 3.6 mi NW of Robards to 3.6 mi NNW of Robards
- Rating
- EF1
- Path length
- 1.4 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.707, -87.597
A damage survey conducted by the National Weather Service revealed a short path of tornado damage a few miles northwest of the community of Robards. The maximum estimated winds were near 100 mph. A metal outbuilding completely lost its roof, with walls partially collapsed. One large tree trunk was snapped. Roofing material was lofted quite a distance into trees. Other minor tree damage was observed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20191 death · $2.9 million · EF0 · 44 events
- Tornado and Flash Flooding in Ohio, February 6 to 8, 20191 death · $60,000 · EF0 · 51 events
- Flooding in Ohio, February 6 to 10, 20191 death · $47,000 · 10 events
- Ice Storm and Flooding in Missouri, February 6 to 7, 20192 injured · $143,000 · 1.75 in hail · 54 events
- Tornado and Hail in Arkansas, February 6 to 7, 20191 injured · $200,000 · EF1 · 20 events
- Flood in Michigan, February 6 to 27, 2019$400,000 · 1 event
- Flash Flooding and Flooding in Indiana, February 6 to 8, 2019$100,000 · 16 events
- Flash Flooding in Tennessee, February 6, 2019$50,000 · 6 events
- Flash Flood in Arizona, February 6, 2019$30,000 · 1 event
- Winter Storm in Minnesota, February 6 to 7, 201923 events
- Ice Storm and Winter Weather in Kansas, February 6 to 7, 201916 events
- Flash Flooding and Flooding in Tennessee, February 6 to 7, 2019$5,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801946, 801947, 800330, 800336, 800329.